Kansas, 2023

Hail in Kansas, April 14, 2023

April 14, 2023 · NWS DDC · 3 events in 3 counties and zones

A few storms moved through western Kansas that produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A few storms moved through western Kansas that produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 14, 5:28 PM CST, 52 minutes earlier.

Area forecast discussion, Apr 14, 5:28 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
628 PM CDT Fri Apr 14 2023

...Severe Thunderstorms possible early tonight east of a St John
to Coldwater line...

.MESOSCALE DISCUSSION...
Issued at 620 PM CDT Fri Apr 14 2023

At 6 pm CDT convection was increasing along the dryline/cold
front that extended from near St John near Coldwater. No major
changes in the synoptic situations so convection is expected to
continue to develop and move northeast over the next hour or two.
Conditions continue to favor hail as the main hazard with hail up
to 2 inches possible. Hail size may increase and strong damaging
wind could also become an issue once the the boundary/convection begins
to move across Pratt and Barber counties given better instability,
low level forcing, moisture and shear. Estimated time for this to
occur...towards 8 pm.

Further west of this line of developing strong to severe
thunderstorms the high based convection continues to struggle to
develop as it moves north. Model sounding profiles forecast still
support the potential for gusty winds with these storms but
precipitation chances will be isolated and very light. Lightning
may also be an issue, especially along and east of a Meade to
Dodge City to Jetmore and Larned line.  Later tonight we will be
monitoring the area of developing convection over southeast
Colorado. This area of convection may move into portions of far
western Kansas after 9 pm. 

&&

.SHORT TERM...(This afternoon through Saturday night)
Issued at 1145 AM CDT Fri Apr 14 2023

Forecast outcomes through this evening will be tied to progression
and position of the advancing cold front. Surface observations at
11 am show the cold front was already well into the northwest
quadrant of the CWA, with north winds gusting near 30 mph at Scott
City. The cold front is modeled by the CAMs and 12z NAM to slow
to a crawl or stall this afternoon, as it encounters the
unseasonably hot downslope plume ahead of it. 12z NAM places a
temporarily stationary frontal boundary along a Larned-Dodge City-
Johnson City line at 7 pm. Forecast will assume this solution is
close to accurate, but cold fronts have been known to not stop
before.

Three distinct regimes are expected this afternoon and evening.

1) The eastern and southeast zones will be at risk for severe
convection after 3 pm, southeast of the surface low and triple
point, east of the dryline. Supercells capable of large hail are
probable, at least near, Stafford, Pratt, Barber counties. We are
planning on severe weather operations for a few hours this evening
for this activity. 12z NAM continues to prog CAPE upwards of
3000 J/kg across/near Barber county, particularly this evening,
7-10 pm, as the dryline retreats some ahead of the cold front.
Instability will be more than sufficient for large hail, with
stones 2+" with the strongest storms, but less than optimal shear
should mitigate the tornado threat. Highest severe threat will
exist with any cell that has the most residency time ahead of the
cold front.

2) Convection is also expected across/near the northwest zones in
the post-frontal environment. Many CAMs are latching onto this,
and 12z NAM stretches MU CAPE <1000 J/kg westward into this
environment. Primary threat from this activity would be outflow
winds (and therefore dust), and SPC has expanded 5% wind
probabilities westward on the 1630z outlook. A bimodal convective
threat may very well evolve after 4 pm. In both of these regimes,
but especially the northwest zones, am concerned about dry
lightning and wildfire ignitions. The ongoing D4 drought will make
this a reality this spring every time there is convection, but
today with much of the storms being high based and generating
virga, this concern will be monitored closely.

3) South of the cold front (whereever it ends up) and west of the
dryline this afternoon, unseasonably hot southwest winds and
soaring temperatures are expected through afternoon. Favored areas
southeast of DDC where downslope compression is maximized, 90s are
expected.

After about 10 pm, the cold front will begin accelerating
southward into Texas and Oklahoma. Cold advection tonight will be
impressive and intense, with 12z NAM/GFS showing 850 mb
temperatures crashing from near 20C at DDC at 7 pm, to near 0C at
DDC 7 am Saturday. Northwest winds will, in response, be very
strong all night, gusting near 40 mph despite the nocturnal
timing. Just based on brute cold air advection, air temperatures
will be well down into the 30s Saturday morning, with wind chills
in the 20s.

Regarding post-frontal rain tonight, it appears the drought is
going to win, yet again. All guidance, including the last wetter
solution holdouts, have now shifted their QPF fields north of SW
KS, which is to be expected with progressive, open troughs. Models
have rain Saturday morning across northwest Kansas north of us,
and across eastern Kansas east of us. Until the fast nature of
these waves slows down, it will be very difficult to get
meaningful rainfall in SW KS. Unfortunately, this forecast update
was an exercise in reducing pops significantly through tonight and
Saturday morning. Most central and southern zones will remain
dry, with the best chance of QPF < 0.10 inch favoring the northern
zones north of K-96.

Saturday will be dramatically cooler and quite unpleasant,
compared to the warm temperatures as of late. Widespread
postfrontal stratus in the morning will hold but slowly lift
through the day, and northwest winds will remain quite strong all
day, gusting to near 45 mph. Used 90% ile NBM winds through
Saturday. With 850 mb temperatures reduced to the 0-5C range, most
of the day will be spent in the 40s, with wind chills in the 30s.
With some partial late day mid April sun, only highs in the lower
50s are expected.

Northwest winds will gradually diminish Saturday night as the sky
clears. 12z NAM places a 1028 mb surface high pressure over the
western zones 7 am Sunday which will allow for a freeze across at
least the NW 1/2 of SW KS. Will maintain freeze watch as
inherited. Widespread killing freezes do not look likely, with
many locations in the 28-32 range for several hours Sunday
morning. South winds on Monday will be very manageable at
10-20 mph, under broad midlevel ridging aloft. The next Pacific
trough will make progress eastward across the northern Rockies
Tuesday, inducing strong lee cyclogenesis over eastern Colorado by
7 pm Tuesday. 12z ECMWF and its ensembles show pronounced dryline
development Tuesday, with intense south winds. Isolated convective
development is possible on the dryline Tuesday, but capping looks
formidable, with the best forcing north, so best to keep the
forecast dry.

.LONG TERM...(Sunday through Friday)
Issued at 150 PM CDT Fri Apr 14 2023

Key Messages:

-Dry weather will continue to prevail through next week, with no
 drought relief expected.
-A rapid warming trend is forecast Sunday through Tuesday.
-A dryline is expected to reestablish Tuesday with very strong
 south winds.

Models depict a very dry atmosphere Sunday with very low humidity
through the troposphere, and assigned sky grids of zero. Full sun
will allow for afternoon temperatures well into the 60s, although
a residual light NW wind will remain. A rapid warming trend is
consistently shown in all guidance, with NBM max T grids in the
mid 70s north to mid 80s south Monday, and well into the 80s
Tuesday. NBM's cooling trend in temperatures Wednesday through
Friday is supported by 12z MEX and model consensus. There are
signals that a strong push of cold air is probable about one week
from now, with freeze concerns possible early next weekend.

The U.S. Drought Monitor was updated yesterday, expanding the
highest intensity (D4) exceptional drought intensity further,
including another 6% of Kansas. We look every day, but we still
see no signs of meaningful rainfall through at least next week.
Drought impacts will continue to worsen, especially now that the
growing season has begun, and warm afternoon temperatures increase
evaporation rates.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 437 PM CDT Fri Apr 14 2023

Radar imagery at 2130z depicted a stationary frontal boundary from
near LBL to Greensburg to GBD. Winds are currently light and
variable around this boundary, and this light wind regime will
continue for 2-3 more hours through 00z Sat. Convection that
develops on this boundary is expected to remain east of all
airports. Other high based convective development is possible from
Colorado this evening, but with little confidence of this reaching
GCK/LBL, will keep the TAFs dry. Cold front will accelerate south
after 00z Sat, with a sharp increase in north winds. North winds
will be intense all night, with gusts of 30-35 kts. Post-frontal
MVFR stratus is expected for several hours at all airports
Saturday morning. After 15z Sat, stratus ceilings will slowly lift
through the day, with VFR expected after 18z Sat. Intense NW winds
are expected Saturday, with gusts of 35-38 kts.

&&

.FIRE WEATHER...
Issued at 150 PM CDT Fri Apr 14 2023

Red flag conditions have not developed yet in the red flag warning
early this afternoon. Expectation is for SW winds to increase
adjacent to Oklahoma through the afternoon, with lowering
relative humidity and very warm temperatures. Given this, will
retain the red flag warning for now, but confidence is low.

A strong cold front will bring intense north winds this evening
and tonight. Much cooler air will increase relative humidity
significantly Saturday, but northwest winds will be intense,
gusting near 45 mph all day.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  38  53  30  67 /  10  10   0   0
GCK  36  53  29  66 /  10  10   0   0
EHA  36  57  30  68 /  10  10   0   0
LBL  37  56  29  68 /  10  10   0   0
HYS  41  50  31  63 /  50  50  10   0
P28  49  58  34  68 /  30  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late Saturday night through Sunday morning for
KSZ046-064-065-076>079-085>087.

&&

MESOSCALE...Burgert
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
FIRE WEATHER...Turner
Hazardous weather outlook, Apr 14, 3:04 AM CST, 15 hours 16 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Dodge City KS
404 AM CDT Fri Apr 14 2023

KSZ030-031-043>046-061>066-074>081-084>090-150915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
404 AM CDT Fri Apr 14 2023 /304 AM MDT Fri Apr 14 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

For areas south of highway 400 this afternoon...Very strong
winds, combined with low humidity, will create extremely volatile
conditions. Fires will spread very quickly with spot fires common.
Fire control will be extremely difficult.

After 2 pm, increasing chance for severe thunderstorm development
along and east of Highway 283. Damaging wind to 75 mph and hail
in excess of 2 inches possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Freezing temperatures Saturday night and Sunday morning may
damage tender vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed east of highway 183 after 3 pm.

MR

In the hours before

Special weather statement, Apr 14, 4:48 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
548 PM CDT Fri Apr 14 2023

KSZ080-089-090-142315-
Barber KS-Kiowa KS-Comanche KS-
548 PM CDT Fri Apr 14 2023

...A strong thunderstorm will impact portions of southeastern Kiowa,
west central Barber and northeastern Comanche Counties through 615 PM
CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coldwater, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Wilmore around 605 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.

&&

LAT...LON 3711 9924 3719 9936 3746 9915 3732 9890
TIME...MOT...LOC 2248Z 221DEG 25KT 3719 9925

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Apr 14, 5:07 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
607 PM CDT Fri Apr 14 2023

KSZ066-142330-
Stafford KS-
607 PM CDT Fri Apr 14 2023

...A strong thunderstorm will impact portions of northeastern
Stafford County through 630 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hudson, moving north at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Stafford County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.

&&

LAT...LON 3806 9862 3810 9876 3826 9875 3826 9849
TIME...MOT...LOC 2307Z 200DEG 23KT 3817 9870

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Apr 14, 5:15 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
615 PM CDT Fri Apr 14 2023

KSZ080-089-090-142345-
Barber KS-Kiowa KS-Comanche KS-
615 PM CDT Fri Apr 14 2023

...A strong thunderstorm will impact portions of southeastern Kiowa,
west central Barber and northeastern Comanche Counties through 645 PM
CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wilmore, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Belvidere and Sun City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.

&&

LAT...LON 3720 9911 3727 9923 3748 9907 3736 9887
TIME...MOT...LOC 2315Z 221DEG 21KT 3729 9912

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Apr 14, 5:22 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
622 PM CDT Fri Apr 14 2023

KSZ066-150000-
Stafford KS-
622 PM CDT Fri Apr 14 2023

...A strong thunderstorm will impact portions of southern Stafford
County through 700 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dillwyn, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  St. John around 640 PM CDT.

Other locations in the path of this storm include Stafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.

&&

LAT...LON 3783 9878 3783 9886 3790 9897 3811 9880
      3799 9857
TIME...MOT...LOC 2322Z 219DEG 23KT 3790 9883

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SPRINGER
Local storm report, Apr 14, 5:42 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
642 PM CDT FRI APR 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     NON-TSTM WND GST 3 W BLOOM               37.49N 99.96W
04/14/2023  M59 MPH          FORD               KS   MESONET

            MESONET STATION DW9907 BLOOM.

&&
Special weather statement, Apr 14, 6:04 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
704 PM CDT Fri Apr 14 2023

KSZ066-081-150030-
Pratt KS-Stafford KS-
704 PM CDT Fri Apr 14 2023

...A strong thunderstorm will impact portions of southeastern
Stafford and north central Pratt Counties through 730 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Byers, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  St. John and Stafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.

&&

LAT...LON 3771 9883 3782 9897 3808 9874 3791 9850
TIME...MOT...LOC 0004Z 224DEG 23KT 3782 9884

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SPRINGER

The radar

The Dodge City radar (KDDC), 108 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Stafford

When
April 14, 6:20 PM CST
Where
Stafford County, 1.49 mi SSW of St John Schulz Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
38.030, -98.790

Hail, Comanche

When
April 14, 6:46 PM CST
Where
Comanche County, 10.8 mi ESE of Wilmore
Measured
1.5 in hail
Reported by
Public
Coordinates
37.290, -99.030

Hail, Pratt

When
April 14, 6:48 PM CST
Where
Pratt County, 0.88 mi NW of Preston
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.760, -98.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095441, 1095442, 1095443.